Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS Lincoln, IL

July 8, 2022Coles County, Cumberland County, Shelby County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 8, 2022, 8:27 AM CDT for Coles County, Cumberland County, Shelby County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2022, 8:27 AM CDT (13:27 UTC)
Expired
Jul 8, 2022, 11:30 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Coles County, IL, Cumberland County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

399 
WGUS53 KILX 081327
FFWILX
ILC029-035-173-081630-
/O.NEW.KILX.FF.W.0017.220708T1327Z-220708T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
827 AM CDT Fri Jul 8 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southeastern Shelby County in central Illinois...
  Southwestern Coles County in east central Illinois...
  Northwestern Cumberland County in east central Illinois...

* Until 1130 AM CDT.

* At 825 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are 
  possible, especially in eastern portions of the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Neoga, Windsor, Stewardson, Janesville, Paradise, Strasburg, 
  Sigel, Trowbridge, Etna, Trilla and Mode.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3922 8848 3922 8877 3924 8882 3944 8859
      3944 8850 3938 8823 3937 8823 3931 8821

FLASH FLOOD...RADAR INDICATED

$$

AAT
2 follow-up statements
908 
WGUS73 KILX 081500
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1000 AM CDT Fri Jul 8 2022

ILC029-035-173-081630-
/O.CON.KILX.FF.W.0017.000000T0000Z-220708T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles IL-Cumberland IL-Shelby IL-
1000 AM CDT Fri Jul 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT THIS 
MORNING FOR SOUTHEASTERN SHELBY, SOUTHWESTERN COLES AND NORTHWESTERN 
CUMBERLAND COUNTIES...

At 959 AM CDT, Doppler radar indicated light rain showers moving 
across the warned area. Between 2.5 and 3.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Neoga, Windsor, Stewardson, Janesville, Paradise, Strasburg, 
  Sigel, Trowbridge, Etna, Trilla and Mode.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3922 8848 3922 8877 3924 8882 3944 8859
      3944 8850 3938 8823 3937 8823 3931 8821

FLASH FLOOD...RADAR INDICATED

$$

AAT
667 
WGUS73 KILX 081625
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1125 AM CDT Fri Jul 8 2022

ILC029-035-173-081635-
/O.EXP.KILX.FF.W.0017.000000T0000Z-220708T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles IL-Cumberland IL-Shelby IL-
1125 AM CDT Fri Jul 8 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM CDT THIS MORNING FOR 
SOUTHEASTERN SHELBY, SOUTHWESTERN COLES AND NORTHWESTERN CUMBERLAND 
COUNTIES...

Flood waters will continue to recede. Occasional light rain showers 
may occur over the next hour or two. Please continue to heed 
remaining road closures.

LAT...LON 3922 8848 3922 8877 3924 8882 3944 8859
      3944 8850 3938 8823 3937 8823 3931 8821

$$

AAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:42 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 8, 5:42 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
542 AM CDT Fri Jul 8 2022

.SYNOPSIS...
Issued at 259 AM CDT Fri Jul 8 2022

Showers and storms will be ongoing this morning with scattered
chances continuing into the afternoon hours. Redevelopment later
this afternoon into evening could pose a risk for scattered severe
storms mainly along and south of I-70. Cooler and drier weather is
on tap for the weekend with temperatures in the low to mid 80s and
lower humidity.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 259 AM CDT Fri Jul 8 2022

Surface analysis this morning depicts a quasi-stationary front
situated from northern Missouri southeastward into the southern half
of Illinois. Clusters of showers and storms fired up over northern
Missouri around midnight with new activity that started up along the
I-72 corridor around 2 AM as the LLJ veered into the area. The KILX
08.00Z upper air sounding captured a PWAT of 2.18", with forecast
guidance indicating maximum values around 2.5". This paired with
deep warm cloud depths and training storms will create an
environment capable of heavy rainfall.

Most CAMs continue to hone in on an area in west-central IL near and
north of the I-72 corridor where the heaviest rains will fall
through this morning. However, the latest few runs of the HRRR have
shown a northward shift. All in all, 1-3" with locally higher
amounts is expected within the axis of heaviest rain. Yesterday's
storms produced widespread 1-2.5" of rainfall from roughly Macomb to
Decatur southward, so these areas are the the most primed for a
flash flooding threat this morning. 1 hour FFG in the previously
mentioned area ranges from 1.5-2", with 3 hr FFG between 2-2.5".
Decided to pull the Flood Watch up a tier of counties from Logan to
Moultrie to account for any northward shift. Although heavy rainfall
is the biggest concern, some of the storms could also be strong to
marginally severe. The better parameters look to be just southwest
of the forecast area though.

Rainfall amounts elsewhere look to be around 0.5-1", which will help
alleviate our recent dry conditions a little. The widespread storms
should push east of the area later this morning though scattered
activity will continue through early afternoon with the frontal
boundary hanging around. CAMs continue to show an area of
redevelopment later this afternoon over eastern and central parts of
the state with activity progged to sink southward going into this
evening. Strong instability and 30-35 kts of 0-3 km shear may
support scattered severe storms mainly along and south of I-70 later
today capable of damaging winds and large hail.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 259 AM CDT Fri Jul 8 2022

The unsettled weather pattern comes to an end by this weekend as a
high pressure works into the Great Lakes Region and sends the
frontal boundary well south of here. Temperatures on both Saturday
and Sunday will be in the low to middle 80s with more comfortable
dewpoints arriving later Saturday into Sunday. Northwest flow
remains positioned aloft through the start of the new week. Longer
range guidance indicates that any waves rippling through the upper
flow will stay north of the area, which would suggest a drier period
setting up for us. The NBM continues to paint small chances of
precipitation Monday night into Tuesday as a cold front moves
through, but this may get washed out the further south it sags.
Precipitation chances overall look minimal in the long term period.
Temperatures look to be seasonal for much of next week, but may fall
a few degrees below normal post frontal passage by the middle to end
of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 542 AM CDT Fri Jul 8 2022

Showers and storms will continue across the area through this
morning before pushing east. Additional thunderstorm development is
expected this afternoon into evening, with the threat of scattered
severe storms along and south of I-70. Messy flight conditions will
continue through a majority of the TAF period with low ceilings and
visbys both during and in between precipitation. Improvement
doesn't come until late tonight when clouds scatter out. Winds
will generally start off south-southeasterly and will become
north- northeasterly later today into tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for ILZ036-040>042-
047>054-061.

&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, Jul 8, 5:07 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
507 AM CDT Fri Jul 8 2022

ILZ027>031-036>038-040>057-061-091015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
507 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Locally heavy
rain is possible, which could lead to flash flooding. The stronger
thunderstorms could have isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-091015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
507 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and this evening. Some of the storms
during the afternoon and evening could be severe, with damaging wind
gusts being the main hazard.  Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 8 pm.

25

In the hours before

Local storm report, Jul 8, 8:21 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
821 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 S SULLIVAN            39.56N 88.61W
07/08/2022  M1.99 INCH       MOULTRIE           IL   MESONET

            24 HOUR RAINFALL TOTAL.

&&
Local storm report, Jul 8, 8:22 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       PANA                    39.39N 89.08W
07/08/2022  M1.04 INCH       CHRISTIAN          IL   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&
Local storm report, Jul 8, 8:23 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
823 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
07/08/2022  M2.53 INCH       SANGAMON           IL   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL WITH 1.23 INCHES
            FALLING YESTERDAY.

&&
Local storm report, Jul 8, 8:24 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
824 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LOAMI                   39.68N 89.85W
07/08/2022  M2.83 INCH       SANGAMON           IL   MESONET

            24 HOUR RAINFALL TOTAL WITH 1.27 INCHES
            FALLING YESTERDAY.

&&
Local storm report, Jul 8, 8:25 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
825 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WINDSOR                 39.44N 88.60W
07/08/2022  M1.51 INCH       SHELBY             IL   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&
Local storm report, Jul 8, 8:26 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
826 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
07/08/2022  M1.81 INCH       MORGAN             IL   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:06 AM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler54 min
Jul 8, 3:55 AM CDTSpecial Weather StatementILXCass, Menard35 min
Jul 8, 4:44 AM CDTFlash Flood WarningILXCass, Mason, Schuyler3 hr
Jul 8, 5:53 AM CDTFlash Flood WarningILXCass, Logan, Menard, Morgan, Sangamon3 hr
Jul 8, 8:05 AM CDTFlash Flood WarningILXClark, Crawford3 hr
Jul 8, 2:08 PM CDTSpecial Weather StatementILXKnox37 min
Jul 8, 2:48 PM CDTSpecial Weather StatementILXKnox27 min
Jul 8, 3:44 PM CDTFlash Flood WarningILXFulton, Knox3 hr
Jul 8, 5:04 PM CDTAreal Flood AdvisoryILXPeoria, Tazewell, Woodford3 hr
Jul 8, 5:08 PM CDTSpecial Weather StatementILXMason37 min
Jul 8, 5:33 PM CDTSpecial Weather StatementILXMason42 min
Jul 8, 5:37 PM CDTAreal Flood AdvisoryILXFulton, Mason, Tazewell3 hr
Jul 8, 6:20 PM CDTSpecial Weather StatementILXJasper25 min
Jul 8, 6:45 PM CDTSpecial Weather StatementILXJasper30 min
Jul 8, 6:50 PM CDTAreal Flood AdvisoryILXDeWitt, Macon, Piatt3 hr
Jul 8, 6:52 PM CDTSevere Thunderstorm WarningILXJasper, Richland38 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.